PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How can certain pain relievers cause peptic ulcers?

ANSWER

If you’ve been taking aspirin often and for a long time, you’re more likely to get a peptic ulcer. The same is true for other nonsteroidal anti-inflammatory drugs (NSAIDs). They include ibuprofen and naproxen. NSAIDs block your body from making a chemical that helps protect the inner walls of your stomach and small intestine from stomach acid. Other types of pain meds, such as acetaminophen, won’t lead to peptic ulcers.

From: Peptic Ulcers (Stomach Ulcers) WebMD Medical Reference

Reviewed by William Blahd on September 27, 2017

Medically Reviewed on 9/27/2017

SOURCES:

UpToDate: “Patient education: Peptic ulcer disease (Beyond the Basics).”

American College of Gastroenterology: “Peptic Ulcer Disease.”

Medical University of South Carolina Digestive Disease Center: “Peptic Ulcers.”

Mayo Clinic: “Peptic Ulcer.”

CDC: “Helicobacter pylori.”

National Institute of Diabetes and Digestive and Kidney Diseases: “Peptic Ulcers.”

American Academy of Family Physicians: “Peptic Ulcer Disease.”

Reviewed by William Blahd on September 27, 2017

SOURCES:

UpToDate: “Patient education: Peptic ulcer disease (Beyond the Basics).”

American College of Gastroenterology: “Peptic Ulcer Disease.”

Medical University of South Carolina Digestive Disease Center: “Peptic Ulcers.”

Mayo Clinic: “Peptic Ulcer.”

CDC: “Helicobacter pylori.”

National Institute of Diabetes and Digestive and Kidney Diseases: “Peptic Ulcers.”

American Academy of Family Physicians: “Peptic Ulcer Disease.”

Reviewed by William Blahd on September 27, 2017

NEXT QUESTION:

What are the symptoms of peptic ulcers?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: